Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 88, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2021, 5:03 PM CDT for Bailey County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:03 PM CDT (22:03 UTC)
- Expired
- May 17, 2021, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bailey County, TX
The radar
The Cannon AFB radar (KFDX), 78 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS54 KLUB 172203
SVRLUB
TXC017-172300-
/O.NEW.KLUB.SV.W.0088.210517T2203Z-210517T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
503 PM CDT Mon May 17 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northern Bailey County in northwestern Texas...
* Until 600 PM CDT.
* At 502 PM CDT, a severe thunderstorm was located 6 miles southeast
of Arch, or 18 miles southeast of Portales, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 10304 3421 10271 3396 10304
TIME...MOT...LOC 2202Z 205DEG 12KT 3404 10307
HAIL...1.00IN
WIND...60MPH
$$
551 follow-up statement
396
WWUS54 KLUB 172229
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
529 PM CDT Mon May 17 2021
TXC017-172300-
/O.CON.KLUB.SV.W.0088.000000T0000Z-210517T2300Z/
Bailey TX-
529 PM CDT Mon May 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN BAILEY COUNTY...
At 529 PM CDT, a severe thunderstorm was located 6 miles east of
Arch, or 18 miles southwest of Muleshoe, moving northeast at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
West Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 10304 3421 10271 3396 10304
TIME...MOT...LOC 2229Z 205DEG 12KT 3412 10302
HAIL...1.50IN
WIND...70MPH
$$
55What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:36 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 17, 2:36 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 236 PM CDT Mon May 17 2021 .SHORT TERM... Relatively cool and somewhat surprisingly dry airmass (with dewpoints dropping into the upper 40s) much of the day so far, following the early morning outflows. By mid afternoon, however, we were seeing rapid recovery of higher dewpoints and gradually warmer temperatures as a surface low pressure center was deepening over eastern New Mexico. Anticipation is the surface low will shift into southeast New Mexico and increase the moist, low level inflow across our area in advance of the strong upper level low pressure system over eastern Arizona. Solutions consistent breaking out scattered strong or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas border with storms moving to the east. Combination of instability and shear support rapidly rotation supercells and a valid tornado threat, so a Tornado Watch will be in effect this evening at least areas on the Caprock if not all areas. We also issued a Flash Flood Watch this evening the entire area over concern for slower moving right-splitting supercells. Forecast hodographs exhibit straight- lines initially late this afternoon and early evening, favoring splitting storms, before stronger flow leads to a more coalesced system into the eastern part of the area later this evening. Another impulse appears will stream across the area later tonight. So following a break in activity on the Caprock later this evening, we expect a renewal of storm chances early Tuesday mainly from the southern South Plains to the Rolling Plains. But rain coverage from this next impulse remains uncertain and largely dependent on the early evening storms. None-the-less, slightly cooler and moist low level conditions likely to blanket the area again early Tuesday after this next impulse departs to the east. Focus Tuesday afternoon once again will likely turn west to to the dryline, which probably will be in eastern New Mexico once again. The large upper level storm system still will be just west of the area. We retained a chance mention for storms much of the area Tuesday afternoon, but perhaps better chances will be later Tuesday or Tuesday night; see discussion below. RMcQueen .LONG TERM... The upper level closed low currently to our west, helping to drive recent severe convection will begin to lift north out of northeast New Mexico tomorrow night into early Wednesday morning. As the low evolves into an open wave, a sharp trough will linger over our general longitude with high pressure amplifying across eastern CONUS. The lingering trough and surface pressure falls in eastern New Mexico will keep chances of scattered showers and thunderstorms in the forecast late Tuesday night and Wednesday, along and east of a dryline currently progged to position in vicinity of the I27 corridor. The SPC currently has most of our area in a Day 3 Marginal for more severe storms on Wednesday. The upper level low turned open wave and associated trough will get absorbed by the polar jet back into the next Pacific low over NOCAL Thursday, as the broad ridging across the east serves to block eastern progression. There will be a break in convective activity on Thursday as the upper trough gets absorbed, followed by deep boundary layer Gulf moisture return beginning early Friday as the blocking ridge expands west. The expected moisture return and westward expansion of the ridge coupled with the deepening of the next Pacific Low to our west may lead to another round of severe weather over multiple days next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for TXZ021>044. && 05/55
Hazardous weather outlook, May 17, 11:51 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Mon May 17 2021 TXZ021>044-181700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a moderate risk of severe thunderstorms for the South Plains and Rolling Plains this afternoon into tonight, with an enhanced risk of severe weather for the southern Texas Panhandle. Isolated to scattered supercell thunderstorms are expected to develop near a dryline across the southwest Texas Panhandle and western and central South Plains this afternoon. These storms will become more enhanced where the dryline intersects an east-west boundary crossing the southern and central South Plains and southern Rolling Plains. These storms will quickly become severe and be capable of producing baseball size hail, wind gusts to 75 mph, torrential rainfall and tornadoes. This activity will move eastward through the evening, likely growing into a larger complex of thunderstorms as it moves off the Caprock. A hail, wind and heavy rain threat will continue with the complex of thunderstorm through the evening as well as still a risk for a few tornadoes. Another round of severe thunderstorms capable of generating golf ball size hail, wind gusts to 65 mph and intense rainfall and flash flooding may develop over the southern South Plains and the Rolling Plains late tonight, after midnight, and persist into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More opportunities for thunderstorms will exist late Tuesday, Wednesday and then again from Friday into next weekend. Some of these storms could be strong to severe and produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:17 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 43 min |
| May 16, 7:25 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Hall, Motley | 2 hr |
| May 16, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 46 min |
| May 16, 7:36 PM CDT | Areal Flood Advisory | LUB | Castro, Lamb | 114 min |
| May 16, 7:42 PM CDT | Tornado Warning | LUB | Lamb | 33 min |
| May 16, 7:59 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Swisher | 61 min |
| May 16, 8:13 PM CDT | Tornado Warning | LUB | Lamb | 32 min |
| May 16, 8:20 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 40 min |
| May 16, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 46 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 57 min |
| May 16, 9:29 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 18 min |
| May 16, 9:40 PM CDT | Areal Flood Advisory | LUB | Floyd, Motley | 2 hr |
| May 16, 9:40 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 65 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 45 min |
| May 16, 10:17 PM CDT | Severe Thunderstorm Warning | LUB | Kent, King, Stonewall | 58 min |
| May 16, 10:22 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 23 min |
| May 16, 10:39 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Crosby, Dickens, Floyd, King and 1 more | 66 min |
| May 16, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 46 min |
| May 16, 11:30 PM CDT | Areal Flood Advisory | LUB | Cottle, Dickens, Floyd, King, Motley | 2 hr |
| May 16, 11:37 PM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 113 min |
| May 16, 11:42 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, King, Motley | 63 min |
| May 17, 12:40 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, King, Motley | 65 min |
| May 17, 1:22 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 53 min |
| May 17, 1:55 AM CDT | Areal Flood Advisory | LUB | Kent | 2 hr |
| May 17, 1:56 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 19 min |
| May 17, 2:09 AM CDT | Special Weather Statement | LUB | Dickens | 51 min |
| May 17, 2:14 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 25 min |
| May 17, 2:21 AM CDT | Special Weather Statement | LUB | Floyd | 24 min |
| May 17, 2:57 AM CDT | Special Weather Statement | LUB | Dickens | 33 min |
| May 17, 3:10 AM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 118 min |
| May 17, 4:27 AM CDT | Special Weather Statement | LUB | Dickens | 33 min |
| May 17, 5:08 AM CDT | Special Weather Statement | LUB | Kent, Stonewall | 52 min |
| May 17, 1:56 PM CDT | Flash Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 12 min |
| May 17, 2:15 PM CDT | Flash Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 9 hr |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent | 68 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 56 min |
| May 17, 5:09 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 66 min |
| May 17, 5:20 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 55 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 34 min |
| May 17, 5:27 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent, King, Stonewall | 3 hr |
| May 17, 5:35 PM CDT | Flash Flood Warning | LUB | Bailey | 3 hr |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 38 min |
| May 17, 5:51 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 39 min |
| May 17, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 64 min |
| May 17, 6:07 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 53 min |
| May 17, 6:18 PM CDT | Tornado Warning | LUB | Stonewall | 27 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 67 min |
| May 17, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 63 min |
| May 17, 6:36 PM CDT | Areal Flood Advisory | LUB | Bailey, Lamb | 114 min |
| May 17, 6:38 PM CDT | Tornado Warning | LUB | Stonewall | 31 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Terry | 66 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 63 min |
| May 17, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 56 min |
| May 17, 6:55 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 65 min |
| May 17, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 63 min |
| May 17, 6:58 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.